Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 134, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 1998, 3:40 PM MDT for El Paso County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 1998, 3:40 PM MDT (21:40 UTC)
- Expired
- Aug 19, 1998, 4:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029 WUUS1 KPUB 192139 RRA SVRPUB COC041-192245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 340 PM MDT WED AUG 19 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 445 PM MDT * AT 335 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTH SOUTHWEST OF ELLICOTT OR 20 MILES SOUTHEAST OF COLORADO SPRINGS MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED WILL BE RURAL AREAS SOUTH OF ELLICOTT THROUGH 445 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 19, 2:00 PM MDT, 1 hour 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED AUG 19 1998 THE MAIN CONCERN FOR TONIGHT IS THE CHANCE FOR PRECIP. MID AND UPPER LEVEL MOISTURE CONTINUES TO STREAM OVER EASTERN COLORADO. AT THE SURFACE...DEWPOINTS OVER THE SOUTHEAST PLAINS RANGE FROM THE MID 50S TO LOWER 60S. SHORTWAVES CAN BE SEEN IN SATELLITE IMAGES OVER SOUTHERN CO AND SOUTHERN UT. PRECIPITABLE WATER OVER THE EASTERN PLAINS THIS EVENING IS FORECAST TO RANGE FROM ABOUT .8 TO 1.1 INCHES. THE DISTURBANCE IN CO SHOULD MOVE NORTHEAST AND KEEP THUNDERSTORMS OVER THE EASTERN PLAINS. THE WINDS ALOFT ARE EXPECTED TO REMAIN LIGHT AND WITH THE ABUNDANCE OF MOISTURE T2HERE WILL BE THE THREAT OF LOCALLY HEAVY RAIN THIS EVENING. THE ATMOSPHERE IS A LITTLE DRIER OVER THE SAN LUIS VALLEY AND SOUTHWEST MOUNTAINS...HOWEVER THERE WILL STILL BE WIDELY SCATTERED THUNDERSTORMS.
In the hours before
Special weather statement, Aug 19, 11:45 AM MDT, 3 hours 55 minutes before
COZ060>081-200600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT WED AUG 19 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON AND EVENING OVER THE PLAINS AND ADJOINING EAST SLOPES OF THE MOUNTAINS... MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO STREAM OVER COLORADO TODAY FROM THE SOUTH. MEANWHILE...LOW LEVEL MOISTURE HAS INCREASED ON THE PLAINS...RESULTING IN DEEP MOISTURE OVER MUCH OF SOUTHEAST COLORADO. WITH ABUNDANT MOISTURE IN PLACE...DAYTIME HEATING AND WEAK WEATHER DISTURBANCES EMBEDDED IN THE MONSOONAL FLOW...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING OVER MUCH OF THE AREA. THUNDERSTORMS WILL LIKELY BEGIN OVER THE MOUNTAINS DURING THE AFTERNOON AND WILL THEN SPREAD TO THE LOWER ELEVATIONS. A FEW SHOWERS COULD LINGER OVER THE AREA WELL INTO THE NIGHT. THE COMBINATION OF DEEP MOISTURE AND LIGHT WINDS ALOFT...WILL ALLOW FOR LOCALLY HEAVY RAIN FROM THE EAST SLOPES OF THE SOUTHEAST COLORADO MOUNTAINS TO THE KANSAS BORDER. ALTHOUGH THE RISK OF FLASH FLOODING WILL BE RELATIVELY LOW...HEAVY RAIN COULD STILL RESULT IN STREET FLOODING AND CAUSE RAPID RISES IN SMALL CREEKS AND ARROYOS. SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...BUT REPORTS OF ANY HEAVY RAINFALL WOULD BE APPRECIATED.
Special weather statement, Aug 19, 11:45 AM MDT, 3 hours 55 minutes before
COZ060>081-200600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT WED AUG 19 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...LOCALLY HEAVY RAIN POSSIBLE THIS AFTERNOON AND EVENING OVER THE PLAINS AND ADJOINING EAST SLOPES OF THE MOUNTAINS... MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO STREAM OVER COLORADO TODAY FROM THE SOUTH. MEANWHILE...LOW LEVEL MOISTURE HAS INCREASED ON THE PLAINS...RESULTING IN DEEP MOISTURE OVER MUCH OF SOUTHEAST COLORADO. WITH ABUNDANT MOISTURE IN PLACE...DAYTIME HEATING AND WEAK WEATHER DISTURBANCES EMBEDDED IN THE MONSOONAL FLOW...SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING OVER MUCH OF THE AREA. THUNDERSTORMS WILL LIKELY BEGIN OVER THE MOUNTAINS DURING THE AFTERNOON AND WILL THEN SPREAD TO THE LOWER ELEVATIONS. A FEW SHOWERS COULD LINGER OVER THE AREA WELL INTO THE NIGHT. THE COMBINATION OF DEEP MOISTURE AND LIGHT WINDS ALOFT...WILL ALLOW FOR LOCALLY HEAVY RAIN FROM THE EAST SLOPES OF THE SOUTHEAST COLORADO MOUNTAINS TO THE KANSAS BORDER. ALTHOUGH THE RISK OF FLASH FLOODING WILL BE RELATIVELY LOW...HEAVY RAIN COULD STILL RESULT IN STREET FLOODING AND CAUSE RAPID RISES IN SMALL CREEKS AND ARROYOS. SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...BUT REPORTS OF ANY HEAVY RAINFALL WOULD BE APPRECIATED.
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.